I’ve had the Mirena IUD for a year now and I stopped having a period, but sometimes I have some spotting from time to time - is that normal?
Great question! For most women with a Mirena IUD, not having a period at all is actually the most common side effect. Typically, there is an adjustment phase when you first get a Mirena, and during this time, your period may be irregular, infrequent, or more like spotting. Usually after 6 months, your period goes away completely.
While not having a period is a great added benefit to convenient, reliable birth control, Mirena IUD is actually the only IUD FDA approved to treat heavy or painful periods so many women get a Mirena solely for those benefits! Having a period is not necessary and it is completely healthy for you to not have a period while you are using a type of birth control like the Mirena that causes it to stop while you have it.
It is very common that women have some irregular spotting or bleeding while their body is adjusting to their new IUD, or sometimes even after their body adjusts.
Though spotting is most likely related to hormonal fluctuations and not dangerous, spotting can sometimes be a sign of something more serious such as an STI or precancerous changes on your cervix. Make sure you come to see us for a thorough health exam and we can help you stay up to date on your preventative health!
It is important to remember that we cannot say for sure without examining you, and every woman’s body is different. If you are ever having any symptoms that worry you, you should make an appointment for an exam right away.
Get Help Now